+ Site Statistics
+ Search Articles
+ PDF Full Text Service
How our service works
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ Translate
+ Recently Requested

Adverse drug reactions resulting in hyperthermia in the intensive care unit



Adverse drug reactions resulting in hyperthermia in the intensive care unit



Critical Care Medicine 38(6 Suppl): S244



Hyperthermia is frequently seen in the intensive care setting and is associated with significant morbidity and mortality. It is often initially misdiagnosed as fever associated with infection. Atypical presentations of classic syndromes are common. Clinical suspicion is the key to diagnosis. Adverse drug reactions are a frequent culprit. Syndromes include adrenergic "fever," anticholinergic "fever," antidopaminergic "fever," serotonin syndrome, malignant hyperthermia, uncoupling of oxidative phosphorylation, and withdrawal from baclofen. This review describes the pathophysiology of hyperthermia, as distinct from fever, and the physiology, diagnosis, and treatment of serotonin syndrome, neuroleptic malignant syndrome, malignant hyperthermia, and baclofen withdrawal. Much of the available evidence regarding the treatment of these disorders is based on single case reports, case series, or animal models. Therapeutic modalities consist of identification/withdrawal of possible offending agent(s), support directed at lowering temperature and preventing/treating complications, as well as targeted pharmacologic therapy directed at the specific cause. Early recognition and treatment using a multidisciplinary approach are essential to achieve the best possible outcome.

Please choose payment method:






(PDF emailed within 0-6 h: $19.90)

Accession: 051402738

Download citation: RISBibTeXText

PMID: 20502177

DOI: 10.1097/ccm.0b013e3181dda0d4


Related references

Adverse drug reactions in the new born intensive care unit. Pediatric Researchpart 2: 422, 1978

Adverse drug reactions in a paediatric intensive care unit. Farmacia Hospitalaria 36(5): 403-409, 2012

Adverse drug reactions in medical intensive care unit of a tertiary care hospital. Pharmacoepidemiology and Drug Safety 18(7): 639-645, 2009

Genetic predisposition to adverse drug reactions in the intensive care unit. Critical Care Medicine 38(6 Suppl): S106, 2010

Incidence and costs of adverse drug reactions in a tertiary care pediatric intensive care unit. Journal of Clinical Pharmacology 53(5): 567-573, 2013

Adverse drug events resulting in admission to the intensive care unit in oncology patients: Incidence, characteristics and associated cost. Journal of Oncology Pharmacy Practice 19(4): 298-304, 2013

An algorithm to detect adverse drug reactions in the neonatal intensive care unit. Journal of Clinical Pharmacology 53(1): 87-95, 2013

Incidence and outcome of adverse drug reactions in a new born intensive care unit. Pediatric Research 13(4 Part 2): 366, 1979

Admissions to a medical intensive care unit related to adverse drug reactions. American Journal of Health-System Pharmacy 64(17): 1840-1843, 2007

Characterization of adverse drug reactions causing admission to an intensive care unit. British Journal of Clinical Pharmacology 83(5): 1134-1140, 2017

Adverse drug and medical instrument reactions in a pediatric intensive care unit. Pharmacoepidemiology and Drug Safety 18(8): 761-762, 2009

Computerized detection of adverse drug reactions in the medical intensive care unit. International Journal of Medical Informatics 80(8): 570-578, 2011

An Evaluation of Adverse Drug Reactions Associated With Antipsychotic Use for the Treatment of Delirium in the Intensive Care Unit. Journal of Pharmacy Practice 29(4): 355-360, 2016

Incidence and risk factors of cutaneous adverse drug reactions in an intensive care unit. 2005